Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Article

Delayed Chemotherapy-Induced Nausea and Vomiting in the Hematology Population: A Review of the Literature

Silvia Gonella
Paola Di Giulio
CJON 2015, 19(4), 438-443 DOI: 10.1188/15.CJON.438-443

Background: Chemotherapy-induced nausea and vomiting (CINV) is one of the most bothersome problems experienced by patients with cancer and results in serious complications. Considerable progress has been made in the management of acute CINV, but many patients receiving chemotherapy still complain of delayed nausea. In particular, delayed CINV affects patients in the hematology population who typically undergo several frontline chemotherapy regimens, multiday conditioning regimens, and salvage treatments. However, no international guidelines exist for the prevention of CINV in this population.

Objectives: This article provides a literature review of the pathophysiologic mechanisms of delayed CINV as well as the etiologies, assessment strategies, and potential therapies in this population.

Methods: A narrative review of the literature was performed.

Findings: Nurses fulfill an important role in the assessment of delayed symptoms by ensuring adequate measurement of the duration, frequency, severity, and distress caused by nausea, vomiting, and retching. A systematic assessment of retching, in addition to nausea and vomiting, that involves patients’ assessment of their own symptoms may enhance the accuracy of clinical reports, leading to improved tolerability of chemotherapy and patient quality of life. In addition, nurses may actively contribute to the development of specific guidelines for hematologic malignancies and a patient risk factor algorithm for optimizing the tolerability of chemotherapy.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or